Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS State College, PA

August 21, 2018Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 2:22 PM EDT for Cambria County, Somerset County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 2:22 PM EDT (18:22 UTC)
Expired
Aug 21, 2018, 3:15 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS51 KCTP 211822
SVRCTP
PAC021-111-211915-
/O.NEW.KCTP.SV.W.0088.180821T1822Z-180821T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
222 PM EDT TUE AUG 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Somerset County in south central Pennsylvania...
  Cambria County in central Pennsylvania...

* Until 315 PM EDT.

* At 221 PM EDT, a severe thunderstorm was located near Westmont,
  moving northeast at 30 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  East Conemaugh around 230 PM EDT.
  Vinco around 240 PM EDT.
  Nanty-Glo and Belsano around 250 PM EDT.
  Ebensburg around 300 PM EDT.

Other locations impacted by this severe thunderstorm include Colver,
Benson, Spring Hill, Mundys Corner, Cassandra, Elim, Vintondale,
Lorain, Chest Springs and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 7892 4073 7880 4072 7835 4065 7840
      4064 7844 4060 7844 4054 7848 4051 7854
      4037 7856 4035 7861 4031 7864 4028 7865
      4026 7864 4013 7872 4025 7905 4027 7907
TIME...MOT...LOC 1821Z 236DEG 26KT 4039 7903 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Tyburski
1 follow-up statement
772 
WWUS51 KCTP 211845
SVSCTP

Severe Weather Statement
National Weather Service State College PA
245 PM EDT TUE AUG 21 2018

PAC021-111-211915-
/O.CON.KCTP.SV.W.0088.000000T0000Z-180821T1915Z/
Somerset PA-Cambria PA-
245 PM EDT TUE AUG 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN SOMERSET AND CAMBRIA COUNTIES...

At 245 PM EDT, a severe thunderstorm was located over Nanty-Glo,
moving northeast at 30 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Ebensburg and Loretto around 300 PM EDT.
  Patton, Carrolltown, Hastings and Prince Gallitzin State Park 
  around 310 PM EDT.

Other locations impacted by this severe thunderstorm include Colver,
Benson, Spring Hill, Mundys Corner, Cassandra, Elim, Vintondale,
Lorain, Chest Springs and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 7892 4073 7880 4072 7835 4065 7840
      4064 7844 4060 7844 4054 7848 4051 7854
      4037 7856 4035 7861 4031 7864 4028 7865
      4026 7864 4013 7872 4025 7905 4027 7907
TIME...MOT...LOC 1845Z 236DEG 26KT 4049 7884 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Tyburski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:39 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 10:39 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
1039 AM EDT Tue Aug 21 2018

.SYNOPSIS...
Low pressure will lift northeast across the Lower Great Lakes
this afternoon and evening. A cold front will move east of
central Pennsylvania by Wednesday morning. This will bring an
end to the wet conditions that we have seen in recent weeks.
Cooler and less humid air will move into the area on Wednesday,
as high pressure moves eastward and and prevails for the rest of
the work week. While temperatures will warm to above normal
levels by early next week, showers and storms will be more
scattered in nature than what we have seen in recent weeks.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
widespread showers across the NW and showers are also breaking
up as they get into the NErn counties. A fast-moving line of
showers with embedded thunder from KERI to KJST is rolling
east/northeast and should continue to move deeper into the CWA.
The thunder is isolated but still worth a mention over the NW.

Stability is still the word for the time-being. Cloud deck is a
little higher than earlier, so some mixing is occurring in the
blyr. Sunshine is busting through over SWrn PA behind that first
volley of organized convection. Wind picking up as low pressure
over central lower MI gets closer. Winds aloft remain
moderately strong. Forecast continues to mention T+ with
gusty/damaging wind the main threat. However, the threat for
thunder and severe wx tapers off in the NE counties. Forecast
remains highly consistent/continuous. Threat for SVR does still
include a small chc of tornadoes in the W and perhaps in the far
S. The highest threat would be across the NW where the shear is
moderate with 35-40kts of bulk/effective shear expected later
aftn. EHI does near/exceed 1 unit in the west as well.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Sever threat inches into the central mtns and mid Susq, but T
should diminish as it tries to get deeper into the more stable
air over the NE. CAPE and T chc falls off after sunset in the W
but remains moderate for the SE through about midnight. Then
the first front of drier air pushes through. The actual cold
front seems to lag behind a little, but should be off to our
east before/around sunrise Wed. Thus, isold shra/tsra poss
overnight.

Wed looks unstable as colder air aloft moves in and we get some
mixing. Likely pops over the NW half, with 30-40s over the rest
of the area. Should be a post-frontal day with the sky almost
filled over most of the area. Showers will be brief as they will
be cellular and moving along quickly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
It dries out Wed PM as high pressure will float in for a few
days. Lower humidity will allow for comfortable and pleasant
days with plenty of sunshine followed by mainly clear and
relatively cool nights with valley fog. The next front, which
could bring scattered showers and thunderstorms back into the
area, approaches on Saturday.

Regardless of the outcome, the weekend does not look like a
wash out and will probably be mainly dry in most areas.

Temperatures and humidity levels will start to creep upward with
highs climbing back above average by Sunday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Have added VCTS to BFD for the next hr or so as the current line
of convection over wrn PA is only an hour away and is still
sparking. The rest of the area will wait for another 3-5 hours
to see any thunder threat. Widespread IFR continues even at BFD
with the best conditions/highest cig out the window thanks to
downslope off Tussey and Nittany mountains. The wind is picking
up as the low pressure moves into LH. All is well, but may have
to delay improvements to MVFR another few hours in a few spots.

Prev...
Latest showers stemming from moist flow out ahead of the
approaching system continues to affect UNV and BFD. IFR cigs
continue at BFD, JST and UNV with MVFR elsewhere. Expect these
cigs and vsbys to continue through at least 14Z. Low stratus
will continue this morning as SREF/HREF prob charts and model
soundings point toward.

The cold air trapped out ahead of the warm front will keep the
stratus over the region and will make mixing out the inversion
difficult. Latest SREF/HRRR models show this will take well
through the morning and in the eastern TAF sites, perhaps into
early afternoon. Between 14Z to 18Z expect lingering stratus and
southeast flow over the eastern half of the state, while a
return to predominantly VFR conditions is likely over the
western part of the state.

As the warm front will lift northeast into the region this
afternoon expect showers and thunderstorms possible after 19Z.
This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys
could return tonight into tomorrow morning with low stratus.

.Outlook...

Wed...AM low cigs possible KBFD/KJST.

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Martin
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Lambert/Martin/Tyburski
AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 4:44 AM EDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
444 AM EDT Tue Aug 21 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056-
063-064-220930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Perry-Cumberland-
Adams-
444 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and heavy
downpours are possible this afternoon and evening. The heavy rain may
result in areas of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-051>053-057>059-065-066-220930-
Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-
York-Lancaster-
444 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to locally severe thunderstorms with gusty winds and heavy
downpours are possible this afternoon and evening. The heavy rain may
result in areas of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 21, 2:16 PM EDTSevere Thunderstorm WarningCTPSomerset59 min
Aug 21, 2:55 PM EDTTornado WarningCTPBedford, Somerset50 min
Aug 21, 3:12 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Somerset63 min
Aug 21, 3:37 PM EDTSpecial Weather StatementCTPElk23 min
Aug 21, 3:47 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 21, 4:04 PM EDTSpecial Weather StatementCTPCameron, Elk41 min
Aug 21, 4:15 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton, Huntingdon45 min
Aug 21, 4:48 PM EDTSpecial Weather StatementCTPElk27 min
Aug 21, 5:01 PM EDTSpecial Weather StatementCTPFranklin44 min
Aug 21, 5:14 PM EDTSpecial Weather StatementCTPWarren46 min
Aug 21, 5:36 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Aug 21, 6:38 PM EDTSpecial Weather StatementCTPWarren37 min
Aug 21, 6:40 PM EDTSpecial Weather StatementCTPPotter35 min
Aug 21, 6:41 PM EDTSpecial Weather StatementCTPAdams34 min
Aug 21, 7:24 PM EDTSpecial Weather StatementCTPAdams36 min
Aug 21, 7:24 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.